INDIGO Home University of Illinois at Urbana-Champaign logo uic building uic pavilion uic student center

Traveling waves in deep water with gravity and surface tension

Show full item record

Bookmark or cite this item: http://hdl.handle.net/10027/7612

Files in this item

File Description Format
PDF http___scitatio ... 01&idtype=cvips&doi=10.pdf (491KB) (no description provided) PDF
Title: Traveling waves in deep water with gravity and surface tension
Author(s): Akers, Benjamin; Nicholls, David P.
Subject(s): potential flow surface tension
Abstract: This paper is concerned with the simulation of periodic traveling deep-water freesurface water waves under the influence of gravity and surface tension in two and three dimensions. A variety of techniques is utilized, including the numerical simulation of a weakly nonlinear model, explicit solutions of low-order perturbation theories, and the direct numerical simulation of the full water wave equations. The weakly nonlinear models which we present are new and extend the work of Akers and Milewski [SIAM J. Appl. Math., 70 (2010), pp. 2390–2408] to arbitrary Bond number and fluid depth. The numerical scheme for the full water wave problem features a novel extension of the “Transformed Field Expansions” method of Nicholls and Reitich [Euro. J. Mech. B Fluids, 25 (2006), pp. 406–424] to accommodate capillary effects in a stable and rapid fashion. The purpose of this paper is apply the new numerical method, then compare small amplitude solutions of potential flow with those of the approximate model. Particular attention is paid to the behavior near quadratic resonances, an example of which is the Wilton ripple.
Issue Date: 2010
Publisher: Society for Industrial and Applied Mathematics
Citation Info: Akers, B. & Nicholls, D. P. 2010. Traveling Waves in Deep Water with Gravity and Surface Tension. Siam Journal on Applied Mathematics, 70(7): 2373-2389. DOI: 10.1137/090771351
Type: Article
Description: Post print version of article may differ from published version. The definitive version is available through Society for Industrial and Applied Mathematics at DOI: 10.1137/090771351. © 2010 Society for Industrial and Applied Mathematics
URI: http://hdl.handle.net/10027/7612
ISSN: 0036-1399
Sponsor: The work of the second author was supported by the NSF through grant DMS-0810958.
Date Available in INDIGO: 2011-05-12
 

This item appears in the following Collection(s)

Show full item record

Statistics

Country Code Views
United States of America 85
China 18
United Kingdom 6
France 2
Canada 1

Browse

My Account

Information

Access Key